- Starting date:
- August 6, 2021
- Type of communication:
- Source of recall:
- Health Canada
- Product label update
- General Public, Healthcare Professionals
- Identification number:
- Product: Pfizer-BioNTech COVID-19 vaccine
- Issue: Health Canada has updated the product information for the Pfizer-BioNTech COVID-19 vaccine to describe very rare reports of Bell’s Palsy (typically temporary weakness or paralysis on one side of the face) following vaccination.
- What to do: Seek medical attention if you experience any combination of the following symptoms after vaccination: uncoordinated movement of the muscles that control facial expression; loss of feeling in the face; headache; tearing from the eye; drooling; lost sense of taste on the front two-thirds of the tongue; hypersensitivity to sound in one ear; or inability to close an eye on one side of the face.
- What you should do
- What industry professionals should do
- Media enquiries
- Send us your feedback
Health Canada has updated the product information for the Pfizer-BioNTech COVID-19 vaccine to describe very rare reports of Bell’s Palsy (typically temporary weakness or paralysis on one side of the face) following vaccination. Cases have been reported in a small number of people in Canada and internationally.
The Moderna COVID-19 vaccine label already contains safety information about reported cases of Bell’s Palsy following vaccination and the Department is continuing to assess this issue for all authorized COVID-19 vaccines in Canada.
Bell’s Palsy is an episode of facial muscle weakness or paralysis. The condition is typically temporary. Symptoms appear suddenly and generally start to improve after a few weeks. The exact cause is unknown. It’s believed to be the result of swelling and inflammation of the nerve that controls muscles on one side of your face.
Health Canada reassures Canadians that COVID-19 vaccines continue to be safe and effective at protecting them against COVID-19. The benefits of COVID-19 vaccines continue to outweigh their potential risks, as scientific evidence shows that they reduce deaths and hospitalizations due to COVID-19.
Health Canada will continue to work with manufacturers, as well as domestic and international partners, to gain a better understanding of the potential relationship between COVID-19 vaccines and adverse events. The Department will take further action if necessary.
For further information on COVID-19 vaccines in Canada, please visit Health Canada’s COVID-19 vaccines and treatments portal.
What you should do
Seek medical attention if you experience any combination of the following symptoms after vaccination:
- uncoordinated movement of the muscles that control facial expressions, such as smiling, squinting, blinking or closing the eyelid
- loss of feeling in the face
- tearing from the eye
- lost sense of taste on the front two-thirds of the tongue
- hypersensitivity to sound in the one ear
- inability to close an eye on one side of the face
Report any adverse events after immunization to your healthcare professional.
What industry professionals should do
- Be alert to the signs and symptoms of side effects following vaccination with COVID-19 vaccines.
- Report any event potentially related to a vaccine to your local public health unit.
Send us your feedback